What Is Colchicine Toxicity?
Colchicine toxicity is a medical term used to describe a toxic reaction to the medication known as colchicine, either due to overdose or as a result of an allergic reaction. Some of the most common symptoms of colchicine toxicity include gastrointestinal disturbances, low blood pressure, and confusion. If not treated promptly, multiple organs may begin to fail, often leading to death. Treatment involves discontinuing the use of this medication and focusing on treating individual symptoms. Any questions or concerns about colchicine toxicity on an individual basis should be discussed with a doctor or other medical professional.
The primary use for the drug colchicine is for the treatment of gout, a type of arthritis that typically affects the joint located in the big toe. Taking more than the prescribed amount of this drug can lead to colchicine toxicity, especially if the drug is misused over a prolonged period of time. An allergic reaction to the drug can also cause this condition, even if colchicine has been taken in the past with no negative side effects. Any bothersome symptoms that occur after using this medication should be reported to a doctor for further medical evaluation.
Gastrointestinal disturbances are often among the first signs of colchicine toxicity. This may include nausea, vomiting, or diarrhea. Bloody diarrhea may occur in extreme cases of colchicine toxicity. If these symptoms become severe or persist, dehydration may occur. A burning sensation may affect the skin, throat, or stomach. Muscle or nerve damage may occur and lead to chronic pain issues throughout the body.
Additional symptoms of colchicine toxicity may include mental confusion, disorientation, or low blood pressure. A partial or complete loss of consciousness may occur if blood pressure drops dramatically. Damage to multiple organs usually occurs if the medication is not promptly discontinued. A potentially life-threatening infection of the blood, known as sepsis, is a leading cause of death for those experiencing colchicine toxicity.
Respiratory distress may become so severe that the patient requires supportive breathing assistance or oxygen therapy in a hospital setting. The heart may lose the ability to efficiently pump blood throughout the body, depriving the cells, tissues, and organs of vital nutrients and oxygen. The kidneys may suffer so much damage that they are no longer able to filter enough waste materials from the blood to support the life of the patient. When this occurs, dialysis or kidney transplantation may become necessary.
Discuss this Article
Post your comments